In light of increasing access to HAART worldwide, it is essential to document the safety and effectiveness of prolonged multivitamin supplementation in patients receiving combination therapy. In the first randomized trial to evaluate the effect of high-dose multi-vitamin supplementation on clinical outcomes in the context of HAART, we found that the provision of high-dose multivitamin supplementation from the initiation of HAART did not reduce the risk of HIV disease progression or death from any cause and had no effect on the secondary end points of CD4 count, plasma viral load, BMI, or hemoglobin level concentrations compared with standard-dose multivitamin supplementation. We found a nonstatistically significant risk of death with the high-dose multivitamin supplementation among severely malnourished patients in secondary analysis, and the study was stopped early due to an increase in the risk of ALT elevations with high-dose multivitamin supplementation.
High doses of multivitamins were considered in our study based on the rationale that individuals infected with HIV may require nutritional intakes at multiples of the RDA to achieve adequate nutrient status. Early observational studies have demonstrated a high prevalence of vitamin deficiencies among HIV-infected individuals reporting intakes at the RDA level21,22
and suggested that vitamin intakes at levels several times greater than the RDA may be necessary to slow the progression to AIDS or death.31–33
We previously reported that a high-dose regimen of vitamin B complex, vitamin C, and vitamin E administered to untreated women with HIV in early stages of HIV disease resulted in significant reductions in disease progression, and improved CD4 counts and several other important outcomes.10
In a study from Thailand among individuals infected with HIV, the majority of whom were not receiving HAART, high-dose multivitamin supplementation also reduced mortality among individuals with baseline CD4 count of less than 100/ μL.11
To our knowledge, there is no other evidence to suggest that high-dose multivitamin supplementation increases ALT levels among individuals with or without HIV.
We found that high-dose multivitamin supplementation provided no benefit to patients with HIV initiating HAART compared with standard-dose multivitamin supplementation. Previous evidence among patients receiving ART, although limited by small sample sizes and short follow-up, suggested that high-dose supplementation with vitamin E, or vitamins E and C, may provide some benefit by increasing lymphocyte viability12
or decreasing viral load15
and oxidative stress.13,34
In a small trial among patients with HIV receiving HAART in the United States, multiple micronutrient supplementation for 12 weeks also increased CD4 counts.14
It is possible that the inconsistency between this study and earlier work is in part due to the choice of comparator regimens, as the latter were all placebo-controlled. The existence of a threshold at the standard dose, beyond which there is no further benefit, would be consistent with the observation of significant benefit of high-dose vitamin supplementation when compared with placebo, but not when compared with a standard dose. The absence of comparison groups receiving placebo or other low doses of multivitamins in our study limits our ability to evaluate this hypothesis. We found that high-dose multivitamin supplementation reduced the risk of neuropathy, a common complication of HIV infection in this setting. The exact mechanism for this effect is unclear, though may be related to correction of vitamin E deficiency, which has been associated with peripheral neuropathy.35
Although the provision of high-dose vitamin supplements has been safe among patients infected with HIV not receiving HAART,10,11
safety cannot be presumed in the context of potent combination therapies due to potential negative interactions among nutrients and antiretroviral drugs.36
We found in our study that high-dose multivitamin supplementation from the time of HAART initiation increased the risk of ALT elevation above the upper level of normal and contributed to a nonstatistically significant risk of death among severely malnourished patients. Several studies have suggested that ART may cause an increase in levels of ALT,37–39
and the provision of antioxidants at the time of HAART initiation could be considered a plausible adjuvant treatment to reduce drug-related hepatotoxicity.
To the contrary, we observed a significant increase in levels of ALT associated with high-dose multivitamin supplementation. The exact mechanism of action for high-dose multivitamins to cause ALT elevation in the context of HAART is unknown but may be modified by specific drug regimens or other risk factors for ALT elevations (eg, heavy alcohol consumers or those patients infected with hepatitis B or C virus). Unfortunately, the very low prevalence of alcohol intake and hepatitis coinfection in this population limits further consideration of these factors herein. Overall, the ALT elevation of more than 200 IU/L was observed in a small proportion of patients and the relevance of an increased risk of ALT of more than 40 IU/L for clinical outcomes in the context of HIV infection remains unclear. Continued monitoring of ALT levels is recommended in future intervention studies among individuals infected with HIV and receiving HAART, and attention to the severity and duration of ALT elevation may help to differentiate between persistent and isolated increases in levels of ALT and to guide clinical concern.
Increased mortality after HAART initiation has been observed among patients with low BMI in several analyses from sub-Saharan Africa.40–42
Although the cause is likely multifactorial, it has been suggested that the metabolic abnormalities consistent with muscle depletion in HIV-associated wasting may lead to disturbances in the homeostasis of key nutrients when food intake increases with HAART initiation43
; this phenomenon has been termed the “re-feeding syndrome.” It is conceivable that multivitamin regimens that are overly aggressive or poorly timed may propagate similar metabolic disturbances and contribute to poor clinical outcomes among patients who are severely malnourished.
The principle of appropriate timing in the provision of micronutrient supplementation has long been recognized in the treatment of severe acute malnutrition; iron, for example, is withheld during the initial or stabilization phase of nutritional rehabilitation, while potassium and magnesium are provided early in treatment to correct deficits.44
The timing of therapeutic interventions in the context of HIV and TB infection has similarly been shown to be important. A negative effect of early micronutrient supplementation during TB treatment in Mwanza, Tanzania, has been reported (multiple micronutrients provided in a daily biscuit for the first 2 months of TB treatment decreased weight gain among patients with HIV but had no effect among patients without HIV).45
More recently, early compared with later initiation of ART increased the risk of TB-associated immune reconstitution inflammatory syndrome but decreased the risk of death among individuals coinfected with HIV and TB.46,47
The metabolic pathways through which adverse effects may occur with supplementation soon after treatment initiation are currently not well described but warrant further consideration. The potential for multivitamin supplementation that follows a period of stabilization after ART initiation to be safe and efficacious should be considered in future studies.
Further investigation is required to understand how micronutrient supplements can be best positioned alongside antiretroviral drugs to reduce morbidity and mortality due to HIV. As different doses may have different effects, dose-finding trials with a placebo control are warranted to confirm the potential benefits of multivitamin supplementation on clinical outcomes, and to identify the lowest safe and effective dose in the context of HAART. Research from a variety of settings will be needed as the effect of specific micronutrient interventions, and thus the optimal dose, will likely depend on many factors, including background micronutrient intake and the prevalence of coinfection. To better understand the mechanisms of action underlying the adverse effect found herein, further investigation is recommended on the effect of micronutrients on plasma levels of antiretroviral drugs and specific immune parameters, including lymphocyte proliferation and Th-1 cytokine production. In addition, the use of supplementary foods, including ready-to-use foods and fortified blended flours, to deliver multiple micronutrients and energy is increasing within HIV care and treatment programs in sub-Saharan Africa.48,49
Nutritional support may increase treatment adherence50
and contribute to weight gain,51,52
but data are lacking on the clinical benefit of such interventions.53,54
The potential of providing multiple micronutrients with food to safely improve nutritional status and clinical outcomes of individuals with HIV warrants immediate consideration.
In conclusion, the provision of high-dose multivitamin supplementation from the initiation of HAART did not reduce the risk of HIV disease progression or mortality compared with standard-dose multivitamin supplements and had no effect on CD4 count, plasma viral load, or BMI. The adverse effect of high-dose multivitamins compared with standard-dose multivitamins to increase ALT level is a reason for concern, but the mechanism by which multivitamins resulted in this adverse effect is not well understood. In the absence of clear evidence of the benefit of high-dose micronutrient supplementation on morbidity and mortality in adults receiving HAART, it is prudent to follow current recommendations to promote and support adequate dietary intake of micronutrients at RDA levels.